Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 320, NWS Des Moines, IA

August 3, 2004Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 2:42 AM CDT for Greene County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 2:42 AM CDT (07:42 UTC)
Expired
Aug 3, 2004, 3:40 AM CDT
In force
58 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Greene County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2316 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 030742
SVRDMX
IAC073-030840-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
242 AM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN WEST CENTRAL IOWA

* UNTIL 340 AM CDT

* AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF PATON...OR ABOUT 27 MILES SOUTH
  OF FORT DODGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR PATON AROUND 250 AM CDT...
  NEAR DANA AROUND 255 AM CDT AND
  6 MILES NORTH OF GRAND JUNCTION AROUND 300 AM CDT.

THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZED HAIL. DAMAGING 
HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY TO CONTINUE IN THE WARNED 
AREA.

LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

LAT...LON 4220 9447 4220 9418 4201 9418 4202 9419
      4202 9422 4203 9424 4203 9427 4204 9429
      4207 9449

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 9:40 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT MON AUG 2 2004

.DISCUSSION
SENT UPDATED ZONES SEVERAL MINUTES AGO.  ADJUSTMENTS WERE MADE TO
TEMP AND CLOUD TRENDS.  STORMS OVER SDKTA APPEAR ELEVATED ATTM AND
LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER
EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS.  LOOKING AT MAINLY
A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR
TWO OF HAIL IS ALSO EXPECTED.  NO OTHER CHANGES TO THE FCST WERE
MADE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Aug 2, 11:35 AM CDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT MON AUG 2 2004

IAZ004>007-015>017-031100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
1135 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON ACROSS
NORTHERN IOWA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO 1 TO 2
INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS
DURING THE OVERNIGHT HOURS HOWEVER...MAINLY FROM 10 PM TO 6 AM. A
THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS CENTRAL IOWA...
BUT THERE WILL STILL BE A THREAT OF DAMAGING WINDS ACROSS THE
NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID
MORNING TUESDAY ACROSS THE MASON CITY AREA. OTHERWISE...ADDITIONAL
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY
IS EXPECTED TO STAY SOUTH OF CARROLL AND DENISON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY
FROM 10 PM TONIGHT UNTIL 6 AM TUESDAY MORNING.

IAZ023>028-033>039-044>050-057>062-070>075-031100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
HUMBOLDT-JASPER-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-
POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-WRIGHT-
1135 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A MUCH OF CENTRAL IOWA...
BETWEEN THE HIGHWAY 92 IN THE SOUTH TO HIGHWAY 3 IN THE NORTH.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON...MAINLY TO
THE NORTHEAST OF MARSHALLTOWN. IF THE STORMS DEVELOP...THE MAIN
THREAT WOULD BE LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER. THE MOST
FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS
HOWEVER...MAINLY FROM MIDNIGHT TO 8 AM. A THUNDERSTORM COMPLEX IS
EXPECTED TO MOVE FROM WEST TO EAST ACROSS CENTRAL IOWA...WITH A
THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID
MORNING TUESDAY ACROSS THE WATERLOO AND TAMA AREAS. OTHERWISE...
ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE
ACTIVITY IS EXPECTED TO STAY SOUTH OF A JEFFERSON TO TAMA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MOST LIKELY FROM MIDNIGHT UNTIL 8 AM TUESDAY
MORNING.

IAZ081>086-092>097-031100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
1135 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL FROM
HIGHWAY 34 SOUTH.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE THROUGH CENTRAL IOWA
AFTER MIDNIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS
COULD REACH SOUTHERN IOWA...WITH THE MAIN THREAT BEING DAMAGING
STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID
MORNING TUESDAY ACROSS THE OSKALOOSA AND OTTUMWA AREAS. OTHERWISE...
ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT...WITH LARGE
HAIL AND WIND GUSTS OF 60 TO 70 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM MIDNIGHT TONIGHT UNTIL 8 AM
TUESDAY MORNING.

JUNGBLUTH

In the hours before

Local storm report, Aug 3, 2:22 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
222 AM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0131 AM     HAIL             5 ENE LANESBORO         42.21N 94.61W
08/03/2004  0.75 INCH        CALHOUN            IA   TRAINED SPOTTER

&&

RPK
Local storm report, Aug 3, 2:24 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
224 AM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0206 AM     HAIL             3 N CHURDAN             42.20N 94.48W
08/03/2004  1.75 INCH        GREENE             IA   LAW ENFORCEMENT

            QUARTER TO GOLFBALL SIZED HAIL.

&&

RPK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:51 AM CDTSevere Thunderstorm WarningDMXGreene54 min
Aug 3, 2:11 AM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 3:03 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 3:55 AM CDTSevere Thunderstorm WarningDMXPolk60 min
Aug 3, 4:29 AM CDTSevere Thunderstorm WarningDMXMarion, Warren61 min
Aug 3, 4:31 AM CDTSevere Thunderstorm WarningDMXJasper59 min
Aug 3, 4:43 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 5:11 AM CDTSevere Thunderstorm WarningDMXPolk49 min
Aug 3, 5:29 AM CDTSevere Thunderstorm WarningDMXMarion61 min
Aug 3, 5:35 AM CDTSevere Thunderstorm WarningDMXMonroe55 min
Aug 3, 6:58 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello47 min
Aug 3, 1:12 PM CDTSevere Thunderstorm WarningDMXEmmet63 min
Aug 3, 1:53 PM CDTSevere Thunderstorm WarningDMXKossuth52 min
Aug 3, 2:34 PM CDTSevere Thunderstorm WarningDMXWinnebago56 min
Aug 3, 2:44 PM CDTSevere Thunderstorm WarningDMXKossuth31 min
Aug 3, 3:02 PM CDTSevere Thunderstorm WarningDMXWorth58 min
Aug 3, 3:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac55 min
Aug 3, 3:34 PM CDTSevere Thunderstorm WarningDMXWebster56 min
Aug 3, 3:48 PM CDTTornado WarningDMXGreene42 min
Aug 3, 3:56 PM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 4:17 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton43 min
Aug 3, 4:19 PM CDTSevere Thunderstorm WarningDMXFranklin41 min
Aug 3, 4:27 PM CDTSevere Thunderstorm WarningDMXHardin48 min
Aug 3, 4:38 PM CDTSevere Thunderstorm WarningDMXButler, Grundy52 min
Aug 3, 4:42 PM CDTSevere Thunderstorm WarningDMXStory33 min
Aug 3, 4:52 PM CDTSevere Thunderstorm WarningDMXMarshall53 min
Aug 3, 4:57 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Aug 3, 5:02 PM CDTTornado WarningDMXMarshall43 min
Aug 3, 5:16 PM CDTSevere Thunderstorm WarningDMXHardin29 min
Aug 3, 5:23 PM CDTSevere Thunderstorm WarningDMXTama52 min
Aug 3, 5:27 PM CDTSevere Thunderstorm WarningDMXPolk, Story48 min
Aug 3, 5:28 PM CDTSevere Thunderstorm WarningDMXCarroll47 min
Aug 3, 5:32 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy58 min
Aug 3, 5:44 PM CDTSevere Thunderstorm WarningDMXJasper31 min
Aug 3, 6:38 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Aug 3, 6:53 PM CDTSevere Thunderstorm WarningDMXAudubon37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.